What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 14, 2:06 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, May 14, 2:06 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
306 PM EDT Tue May 14 2024
.SYNOPSIS...
A warm front will move northward along the Carolina coast this
afternoon and evening as low pressure approaches from the west.
Low pressure will shift to the coast tonight and Wednesday. A cold
front will move through the region Wednesday night and Thursday
morning.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Tuesday...
Afternoon analysis reveals two areas worth noting from
satellite/radar. An MCV from this morning is presently just east of
Wilmington, NC. This MCV will continue to drift ENE and not be an
impact for the rest of today into the evening. A secondary but
noticeable circulation is over northern SC and about to move into
the southern Piedmont of central NC. Tied to this is a warm front
extending from the circulation over SE SC into eastern NC. The
northwest Piedmont remains in a wedge of easterly flow north of the
warm front. Latest radar trends have shown an uptick in showers and
embedded thunder along this circulation in north-central NC, where
dewpoints are in the low 70s. As this circulation lifts ENE over the
next few hours, showers will continue to advance northward over
central NC, with higher rainfall rates along/northwest of the low
over the northern/western Piedmont. Localized spots in this region
could pick up between 1 and 1.5 inches on top of what has already
fallen, which could cause an issue for poor drainage areas of the
Triad. Additional showers and embedded storms are favored to the
east of the low as it tracks ENE, roughly from the Sandhills to
central Coastal Plain, where 500 J/kg of CAPE could inch northward.
While the severe threat is much diminished, there could still be a
locally strong storm in this area, with the main impact being a
strong gusty wind or two.
Showers and some embedded storms are forecast to weaken between 7
and 9 PM as the low lifts off to our NE. There still remains a
chance of some isolated storms during the late evening to early
overnight, roughly from 10 pm to 2 am, across the western Piedmont
associated with the upper-low pivoting SE into TN/KY. Most guidance
still dies out the storms as they track east of the higher terrain,
owing to weaker forcing and little to no instability. Have left low-
end chance PoPs in this area, but most areas should be dry
overnight. Lows in the low to mid 60s
&&
.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 300 PM Tuesday...
...There is a Marginal/Level 1 Threat for Severe Storms Wednesday
afternoon/early evening...
A compact upper low/shortwave trough centered over the TN Valley
Wednesday morning will move eastward through the region through
Wednesday night. At the surface, a warm front draped across northern
portions of the forecast area Wednesday morning will lift north into
Virginia. As it does so, the primary surface low associated with the
shortwave trough will begin to fill, with energy transferring to a
secondary/triple point low near the southern mid-Atlantic coast. The
accompanying trailing surface front will cross the area during the
late afternoon and evening.
In the wake of the warm front lifting north into VA, a period of
mostly dry conditions are expected through mid day, with a
noticeable reduction in PWATs noted across the area, which should
allow for some partial breaks in the broken and overcast cloud
cover.
Amidst BL dewpoints in the mid/upper 60s, tempered afternoon heating
will lead to moderate destablization. Coincident with the arrival of
the upper trough dynamics and surface front moving into the area
from the west, scattered to numerous showers and storms will
develop across the area. Deep layer shear of 30-40 kts would be
sufficient to support a few strong to severe storm clusters, with
the main severe window between 4-9 PM. Damaging wind gusts and large
hail will be the primary threat, with a model signal of stronger
updrafts and severe potential along and south of HWY 64. Rain
chances will taper off west to east during the late evening and
overnight hours.
Highs will depend on the extent and duration of partial breaks in
cloud cover and resultant insolation. Highs ranging from mid/upper
70s north to lower 80s south. Lows in the upper 50s to lower 60s,
with HREF probabilities favoring the development of stratus over
fog.
.LONG TERM /THURSDAY THROUGH TUESDAY...
As of 300 PM Tuesday...
...Unsettled Weather Continues For the Weekend...
Thursday and Thursday night: Weak perturbations on the back-side of
the exiting shortwave trough could result in some isolated showers
and perhaps a rogue thunderstorm Thursday afternoon. Otherwise,
mostly dry with temps very comparable to Wednesday. Highs in the
mid/upper 70s north to lower/mid 80s south. Lows in the upper 50s to
lower 60s.
Friday through Sunday:
Models are starting to come into better agreement with the timing of
another compact upper low and associated shortwave trough into the
SE US over the weekend. However, there still remains considerable
spread and uncertainty regarding the location/track of a potential
surface low through the region and related convective evolution
across the area.
Shortwave ridging will build briefly over the Eastern US Friday and
then offshore Friday night as the southern stream shortwave trough
progresses eastward into the lower MS Valley. A newd ejection of
shortwave disturbances, potentially convectively enhanced, within
the moistening SW flow aloft, could impact the Carolinas as early as
Friday afternoon/evening, especially across the western Piedmont,
followed by rain chances spreading east across the area Friday
night.
Saturday and Sunday currently looks like the wettest, most unsettled
period. Strong SWLY moisture transport with the approach of the
upper trough into the area is projected to advect daily record
maximum PWATs of 1.7 to 1.9" into the area Saturday. Amidst this
anomalously moisture, synoptic scale H5 falls on the order of 30-40m
coupled with strengthening upper level divergence as a 80-90kt jet
streak into the region will likely support widespread showers and/or
storms across central NC. Following a potential early Sunday lull, a
second round of showers and storms is likely as the vertically stack
low crosses the area. While there's too much uncertain to
confidently access how much buoyancy will be realized across the
area, CSU ML probabilities and CIPs analogs indicate the potential
for a marginal/level 1 threat both days, especially across southern
portions of the forecast area. Will closely monitor this severe
weather potential. Temperatures will be highly dependent on rain
coverage, but the widespread cloud cover and high rain chances
should keep high temps near or just below normal. Highs ranging from
mid/upper 70s north to lower/mid 80s south. Lows in the 60s.
Monday and Tuesday: Medium range guidance suggests potential slowing
down/stalling of the upper trough along the SE US and western
Atlantic early next week which could lead to some lingering rain
chances. Will have to monitor these trends. For now, will indicate
mostly dry conditions with gradual warming.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 135 PM Tuesday...
Largely IFR conditions are expected to start the TAF period. Waves
of showers will continue to progress northeast across the terminals
into the early evening hours. There remains a chance of some
embedded storms, but confidence is too low to mention at this time.
If any storms do occur, the best chance appears to be at FAY and
possibly RWI/RDU, in the 21-02Z time frame. Most storms though
should remain confined south and east of the terminals. Most
guidance favors showers ending between 00-03Z as lift and energy move
to the north and east. Energy will be slowest to exit at RWI.
Lingering drizzle may linger across the northern terminals behind a
wave of low pressure. There could be a secondary chance of showers
at GSO/INT in the 00-06z period with a front but most guidance is
not in agreement on its eastward maintenance due to stability.
Otherwise, IFR/LIFR conditions will remain overnight before lifting
to MVFR by mid-morning Wed and VFR between 16-18z. As for fog, there
is limited agreement in the guidance as low-level clouds persist.
Any fog potential appears most favored at GSO/INT/RDU, but have left
out any mention for now.
Outlook: LIFR/IFR fog/stratus will lift to VFR Wed afternoon.
Another period of showers and storms are possible Wed aftn/eve,
along with a chance of sub-VFR stratus or fog early Thu. VFR should
return Thu midday, with the next chance of showers possibly from
late Fri into Sun.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Badgett
NEAR TERM...Kren
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...Kren
Hazardous weather outlook, May 14, 2:10 PM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
310 PM EDT Tue May 14 2024
NCZ007>011-021>028-038>043-073>078-083>086-088-089-151915-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
310 PM EDT Tue May 14 2024
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a marginal risk of severe thunderstorms Wednesday afternoon
and evening, with the main severe window expected between 4-9 PM.
Local damaging wind gusts and large hail are the main hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 14, 2:42 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
342 PM EDT Tue May 14 2024
NCZ084-142045-
Richmond NC-
342 PM EDT Tue May 14 2024
...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN RICHMOND COUNTY THROUGH 445
PM EDT...
At 340 PM EDT, Doppler radar was tracking gusty showers near Wallace,
or 8 miles northeast of Cheraw, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rockingham, Hamlet, Hoffman, Ellerbe, Dobbins Heights, East
Rockingham, and Sandhills Game Land.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Doppler radar has indicated weak rotation with this shower. If the
shower strengthens into a thunderstorms and the rotation
strengthens, a warning may need to be issued.
&&
LAT...LON 3481 7988 3490 7985 3509 7974 3507 7958
3503 7952 3501 7954 3499 7957 3496 7958
3480 7972
TIME...MOT...LOC 1940Z 211DEG 20KT 3480 7982
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, May 14, 2:45 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
345 PM EDT Tue May 14 2024
NCZ084-142045-
Richmond NC-
345 PM EDT Tue May 14 2024
...GUSTY SHOWERS WILL IMPACT CENTRAL RICHMOND COUNTY THROUGH 445 PM
EDT...
At 345 PM EDT, Doppler radar was tracking gusty showers near
Rockingham, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rockingham, Hoffman, Ellerbe, Sandhills Game Land, and East
Rockingham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Doppler radar has indicated weak rotation with this shower. If the
shower strengthens into a thunderstorms and the rotation
strengthens, a warning may need to be issued.
&&
LAT...LON 3487 7987 3490 7985 3495 7987 3498 7986
3513 7972 3508 7958 3505 7956 3499 7957
3496 7958
TIME...MOT...LOC 1945Z 238DEG 14KT 3490 7984
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, May 14, 3:30 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
430 PM EDT Tue May 14 2024
NCZ073-142115-
Stanly NC-
430 PM EDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STANLY COUNTY
THROUGH 515 PM EDT...
At 429 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plyler, or near Albemarle, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albemarle, Badin Lake, Plyler, Badin, Richfield, New London, and
Morrow Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Doppler radar has indicated weak rotation with this shower. If the
shower strengthens into a thunderstorms and the rotation
strengthens, a warning may need to be issued.
&&
LAT...LON 3550 8026 3551 8018 3549 8018 3547 8016
3547 8014 3546 8011 3543 8010 3542 8009
3540 8009 3539 8007 3537 8028 3539 8033
TIME...MOT...LOC 2029Z 255DEG 13KT 3541 8029
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, May 14, 3:38 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
438 PM EDT Tue May 14 2024
NCZ088-142145-
Cumberland NC-
438 PM EDT Tue May 14 2024
...GUSTY SHOWERS WILL IMPACT CENTRAL CUMBERLAND COUNTY THROUGH 545 PM
EDT...
At 437 PM EDT, Doppler radar was tracking gusty showers over Rex, or
8 miles northeast of Red Springs, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Fort Liberty, Hope Mills, Eastover, Vander, and Bonnie
Doone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Doppler radar has indicated weak rotation with this shower. If the
shower strengthens into a thunderstorms and the rotation
strengthens, a warning may need to be issued.
&&
LAT...LON 3492 7896 3495 7904 3499 7905 3501 7907
3516 7897 3516 7881 3513 7865 3512 7865
3512 7864 3509 7867 3507 7866 3489 7893
TIME...MOT...LOC 2037Z 219DEG 23KT 3487 7906
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26